Sulfasalazine allergy

Patient

Q: Sulfasalazine reaction.

I have had a severe reaction to Sulfasalazine which was taken for Psoriatic arthritis. There was an initial flat spotty red rash on my lower arms which then spread to the rest of my body but showed as raised red prickly bumps on the palms of my hands and the soles of my feet, then my fingers started to peel, leaving the tips sore and raw. My GP and I worked out that Sulfasalazine was the culprit and he prescribed prednisole which reduced the generalised rash. However the peeling continued and I saw my dermatologist (I suffer from psoriasis) and since then have been covering my feet and hands with lashings of epiderm and covering them with socks/gloves. However,throughout this I have had a sore tongue which is not receding and am not sure how best to treat this. What should I do next?

Symptoms:  There was an initial flat spotty red rash on my lower arms which then spread to the rest of my body but showed as raised red prickly bumps on the palms of my hands and the soles of my feet, then my fingers started to peel, leaving the tips sore and raw. My GP and I worked out that Sulfasalazine was the culprit and he prescribed prednisole which reduced the generalised rash. However the peeling continued and I saw my dermatologist (I suffer from psoriasis) and since then have been covering my feet and hands with lashings of epiderm and covering them with socks/gloves. However,throughout this I have had a sore tongue which is not receding and am not sure how best to treat this. What should I do next?
Doctor

A:   You seem to be suffering from Stevens-Johnson Syndrome. It is a form of Drug allergy reported commonly with Sulfasalazine compound, among others. Withdrawal of the drug immediately along with corticosteroid therapy, vitamin supplements and local application of ointments for the blisters, is the best way it can be managed. The oral lesions are also part of the same gamut of symptoms and would eventually resolve with supportive therapy. You should ensure that you make a mention of the above mentioned drug allergy in your health card/ records, to avoid future complications.

Related Q&A

Q: Hi I wanted to see if my symptoms might be caused by a food sensitivity. I have a dry itchy flaky scrap, itchy skin ...

Q: Hello doctor I'm living in a very seasonal allergic pollotion city. Last month, I started getting there infections...

Q: I have been scheduled for a drug allergy challenge involving acetaminophen. The center will not have a physician in ...

Q: Hi There, I am an alcoholic. I have been drinking for years heavily (vodka) and then switched to wine to try to tamp...

Q: I am very allergic to shrimp. When a reaction starts I have a severe headache and am nausated and throw up 6-8 hours

 
DOCTOR ADVISORY BOARD
218

Dr. James Obaji M.D.

  • 247 Reviews
  • Family Physician
173

Dr. Suneel Sharman M.D.

  • 190 Reviews
  • Family Physician
138

Dr. Pat Golden M.D.

  • 169 Reviews
  • Cardiologist
98

Dr. Kunaal Jindal M.D.

  • 112 Reviews
  • Plastic Surgeon
CNN
BBC
MSNBC
CBS
abcNews
FoxNews